Heroin is a powerful, habit-forming illicit drug made from morphine. Presently, the American Society of Addiction Medicine says over 517,000 people are hooked on heroin. Usually, heroin is injected or inhaled to produce a pleasurable high without medical benefit. Though, many addicts start using heroin after building up a tolerance to prescription opioids. Of course, heroin abuse hurts people’s lives emotionally, socially, and financially. But, the biggest risks are the physical side effects. Too large of heroin doses can shut down organ systems. In fact, nearly 16,000 people died in 2017 because many missed the signs of a heroin overdose. Thus, it’s critical that you know the symptoms and treatment options available at a Texas rehab center.
How Heroin Overdoses Happen
First, heroin floods into the bloodstream. Immediately, the drug gets pumped throughout the body by the heart. Second, it crosses the blood-brain barrier and attaches to opioid receptors. Without delay, they release a tidal wave of the happiness hormone called dopamine. Hence, the joyful high that becomes extremely addictive. Third, the heroin rush begins to slow. That’s when signs of a heroin overdose begin. To explain, the brain’s respiratory control center becomes sluggish. As such, breathing gets very shallow. Next, the lower oxygen levels restrict heart function. Accordingly, the heartbeat becomes irregular or stops entirely. Then, the failing heart causes fluid leaks and vomiting that can lead to choking. Sadly, not getting enough air also leaves lasting brain damage in just four minutes.
Warning Signs of a Heroin Overdose
Given that, overdose prevention is vital. Checking into a heroin addiction rehab program trusts before overdose happens is the best remedy. Otherwise, the clear signs of a heroin overdose can appear very fast. For example, heroin users start struggling to breathe. As oxygen levels drop, fatigue and confusion develop. Likewise, blood pressure lowers and pulse slows down. Thereupon, most pass out and become limp. Tiny constricted pupils and blue lips are certainly other heroin overdose signs. Plus, the mouth can start foaming. Frequently, the deprived brain will begin seizing, which makes the body shake. Strokes occur when blood vessels in the brain suddenly burst. Alas, the overdose may lead to permanent paralysis, a coma, or death. This is why reaching out to a heroin addiction rehab center residents trust is so crucial.
What to Do During a Heroin Overdose
Ultimately, a person’s chance of survival depends on how others respond. Even if you’re unsure about the signs of a heroin overdose, call 911 right away. After all, emergency crews have a small window to deliver Narcan. Specifically, this life-saving drug pushes heroin out of the opioid receptors. Consequently, breathing and pulse rates become more stable. However, you can take some actions while waiting for EMTs or police with Narcan. Some ways to assist during a heroin overdose include:
- Telling 911 dispatchers exactly what you saw
- Keeping the person awake and responsive
- Rubbing their middle chest with your knuckles
- Moving their body slightly onto the side
- Supporting their head to prevent choking
- Doing CPR or rescue breathing if trained
Hopefully, your loved one will not endure the harmful overdose effects. If so, then entering an addiction treatment center in Texas must come next. Overall, quality rehabs are the only effective way to manage heroin addiction and prevent future overdoses.